Alert archive / Oregon / Wind Advisories in 2019

Wind Advisory 4, NWS Pendleton, OR

January 17, 2019Union County, Oregon

NWS Pendleton, OR issued this wind advisory at Jan 17, 2019, 7:58 PM PST for Union County, Oregon. It took effect at Jan 18, 2019, 7:00 PM PST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2019, 7:58 PM PST (03:58 UTC)
In effect from
Jan 18, 2019, 7:00 PM PST
Expired
Jan 19, 2019, 3:21 AM PST
In force
8 hr
Issued by
NWS Pendleton, OR

County Union County, OR

The radar

The Pendleton radar (KPDT), 78 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 4.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2019-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2019-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

620 
WWUS76 KPDT 180358
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
758 PM PST Thu Jan 17 2019

...STRONG WINDS IN THE SOUTHERN GRANDE RONDE VALLEY FRIDAY NIGHT
AND SATURDAY MORNING...

ORZ049-182300-
/O.NEW.KPDT.WI.Y.0004.190119T0300Z-190119T1800Z/
Grande Ronde Valley-
758 PM PST Thu Jan 17 2019

...WIND ADVISORY IN EFFECT FROM 7 PM FRIDAY TO 10 AM PST SATURDAY
FOR LADD AND PYLES CANYONS...

The National Weather Service in Pendleton has issued a Wind
Advisory For Ladd and Pyles Canyons...which is in effect from
7 PM Friday to 10 AM PST Saturday.

* WINDS...South 25 to 35 mph with gusts to 45 mph.  

* TIMING...Winds will increase Friday evening becoming strong
  overnight. 

* IMPACTS...Gusty winds will blow around unsecured objects. Travel
  along Interstate 84 may be difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles.

&&

$$
3 follow-up statements
520 
WWUS76 KPDT 182209
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
209 PM PST Fri Jan 18 2019

...VERY WINDY CONDITIONS IN THE SOUTHERN GRANDE RONDE VALLEY 
TONIGHT AND SATURDAY MORNING...

ORZ049-190900-
/O.CON.KPDT.WI.Y.0004.190119T0300Z-190119T1800Z/
Grande Ronde Valley-
209 PM PST Fri Jan 18 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO
10 AM PST SATURDAY FOR LADD AND PYLES CANYONS...

* WINDS...South 25 to 35 mph with gusts to 45 mph.

* TIMING...Winds will increase this evening and continue 
  overnight.

* IMPACTS...Gusty winds will blow around unsecured objects. 
  Travel along Interstate 84 may be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles.

&&

$$
205 
WWUS76 KPDT 190608
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
1008 PM PST Fri Jan 18 2019

...VERY WINDY CONDITIONS IN THE SOUTHERN GRANDE RONDE VALLEY
TONIGHT AND SATURDAY MORNING...

ORZ049-191800-
/O.CON.KPDT.WI.Y.0004.000000T0000Z-190119T1800Z/
Grande Ronde Valley-
1008 PM PST Fri Jan 18 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST SATURDAY FOR
LADD AND PYLES CANYONS...

* WINDS...South 25 to 35 mph with gusts to 45 mph.

* TIMING...Winds will remain strong overnight then diminish later
  Saturday. 

* IMPACTS...Gusty winds will blow around unsecured objects. 
  Travel along Interstate 84 may be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles.

&&

$$
914 
WWUS76 KPDT 191121
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
321 AM PST Sat Jan 19 2019

ORZ049-191230-
/O.CAN.KPDT.WI.Y.0004.000000T0000Z-190119T1800Z/
Grande Ronde Valley-
321 AM PST Sat Jan 19 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Pendleton has cancelled the Wind
Advisory.

Winds have diminished to below advisory criteria in the Grande 
Ronde Valley and winds are expected to remain below advisory 
criteria. However, it is still expected to be breezy wind windy
today, especially this morning.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Jan 17, 1:57 PM PST, 6 hours 1 minute earlier.

Area forecast discussion, Jan 17, 1:57 PM PST, 6 hours 1 minute before
Area Forecast Discussion
National Weather Service Pendleton OR
157 PM PST Thu Jan 17 2019

.SHORT TERM...Tonight through Saturday night...A weak upper level
trough will be exiting the region tonight ahead of a building ridge
of high pressure. There will be some lingering showers overnight but
overall be on the decrease. A warm front will be associated with the
building ridge which will move into the western portion of the
forecast area Friday afternoon and then spread across the rest of
the area overnight. This will be a very wet system with snow levels
initially 4000 to 5000 feet but rising rapidly to 5000 to 7000 feet
Friday night. There will be no advisories issued at this time but
some of the higher elevations could see some significant snow
accumulations. There will also be some increasing southerly winds
over the higher terrain of eastern Oregon associated with the warm
front. A cold frontal passage will then occur quickly Saturday
morning with the front stalling over southern Oregon late in the
day. This cold front will begin to lift back northward Saturday
night as a warm front brining more precipitation mainly across
Oregon. Snow levels will be back down to 3000 to 5000 feet on
saturday and Saturday night.

.LONG TERM...Sunday through Thursday...A shortwave trough and
associated surface cold front will cross the region Sunday, exiting
to the southeast Sunday night/early Monday. The deep moisture
profile does not look as rich as earlier in the weekend, with precip
amounts in the 0.25-0.50 inch range for the mountains, and 0.10-0.25
inch for the lowlands. Snow levels will fall to 2500-4000 feet by
Sunday night, resulting in some accumulating snows for the
mountains, but chances of advisory level snows look rather low.
For early next week, the region will reside along the northern
periphery of an upper level ridge. Given the low amplitude of the
ridge, weak waves will ride over the top of the ridge, bringing
periodic chances of rain/mountain snow, with little precip expected
for the lower elevations. By Wednesday/Thursday, the ridge is
progged to amplify just offshore WA/OR, resulting in drier
conditions area wide. Near to slightly above normal temperatures can
be expected.

&&

.AVIATION...00Z TAFs...A weak disturbance will cross the area
tonight, but with moisture limited, think any precip will occur in
the mountains, remaining away from the TAF sites, thus will remove
any mention through most of Friday. Some low clouds/fog will persist
at PDT/ALW with periods of IFR/LIFR conditions through this evening
when increasing winds will result in improving conditions. The other
sites will experience mainly VFR to MVFR. The next significant
system will enter from the southwest Friday afternoon, with -RA and
restrictions at RDM/BDN/DLS. Winds will increase tonight/Friday to 8-
14KT with gusts to 20-25 KT possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  34  49  40  51 /  20  10  90  40
ALW  35  50  43  52 /  20  10  90  50
PSC  35  49  40  52 /  20   0  90  20
YKM  31  42  35  46 /  20  20 100  20
HRI  35  49  40  52 /  20  10  90  20
ELN  32  40  34  42 /  20  20  90  20
RDM  32  44  37  50 /  20 100 100  40
LGD  34  43  38  44 /  30  10 100  70
GCD  32  44  38  47 /  20  40  90  60
DLS  35  44  39  49 /  20  90 100  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

91/80/80

Nearby

Wind Advisories in Oregon, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.